Aside

Caring For Someone That Has Overdosed

[pb_vidembed style=”align: center;” title=”” caption=”” url=”http://www.youtube.com/watch?v=6Pxl_Y3nHi0″ type=”yt” w=”480″ h=”385″]

Click for A Video On How To Do CPR If Someone Is Not Breathing

Today I wanted to share I post I wrote about one year ago after caring for somone who had overdosed on GHB. Like all drug overdoses this is a medical emergency. Given that New Years Eve is just around the corner I wanted to reshare this post in the hope that the information empowers people to help if they come across someone who has overdosed.

Caring for someone who has overdosed on GHB

GHB, also known as ‘fantasy’, ‘liquid ecstasy’ or simply ‘G’, is becoming more commonly used in the gay community.

GHB was first designed for use an an anaesthetic agent due to its ability to put people to sleep. While it was great for putting people to sleep it had a number of unwanted side effects so was never used for this purpose.

Since then it has been trialled as a weight loss drug, for use in sleep problems and as a treatment for alcohol dependence. GHB was sold over the counter for many years in the USA, however, it is now strictly controlled due to its potentially fatal side effects when used unmonitored.

When used in low doses GHB can create sensations of euphoria and increased sexual desire. As doses increase, it can cause agitation, dizziness and nausea. Higher doses can lead to vomiting, seizures and coma. HIV medications can interact with GHB, leading to very high levels of GHB in the blood that can be fatal.

The biggest problem with GHB is that the dose needed to induce coma is only slightly higher then the dose for euphoria so the risk of overdose is very high. A recent study in Sydney showed that more than 50 percent of regular GHB users have overdosed and lost consciousness. One third of users reported overdosing more than once, showing that even experienced users find the ‘safe’ dose difficult to predict.

GHB overdose is a serious medical emergency and requires urgent medical care.

If you have a friend or see someone who may have overdosed, there are things you can do that may save their life.

First thing to do is to get help. If you are at a dance party there is normally a first aid area provided. If this is not the case call 000 for an ambulance.

Anyone who is unconscious is at a high risk of choking. Combined with the vomiting that can occur with GHB overdose, unconscious people can inhale vomit which can be fatal.

If they are breathing, lie the person on their side in the recovery position and stay with them until the ambulance or medical care arrives. This is the safest position as it helps make breathing easy and vomit will drain away if they throw up.

Simply roll the person onto their side, bend the top leg at the hip and knee like a ‘z’ to help prop the person on their side. Lay their top arm forwards to help prop the upper body. Try to place the head looking forward to keep the airway straight.

If the person is not breathing, start mouth-to-mouth resuscitation. This is rare with GHB overdose as a very high dose of GHB is needed to stop someone breathing.

Some people can have seizures when they have had too much GHB. Stay with them, move objects away from them that may hurt them and gently support them to help prevent injury. Try to keep them in the recovery position but do not forcefully keep them in any position. Don’t place any objects in their mouth as this increases the chance of choking.

When help arrives, it’s important to be honest about what your friend may have taken.
The priority is the person’s safety and it is very rare that police will be called. The only reason for police to be involved is if the person is so agitated that they are not able to be safely transported to hospital without the help of the police.

To recap:
1) Get help
2) Place the person into the recovery position to protect their breathing
3) Be honest with the medical team. They need as much information as they can get and are not interested in getting the police involved.
If you are able to follow these three simple rules you can help save the life of a friend who may have overdosed.

If you would like to learn more I suggest the following pages.
For first aid courses, St John’s Ambulance offers fantastic training. www.stjohn.org.au
The Australian Drug Foundation is great for information about various drugs. www.druginfo.adf.org.au

If you have questions about first aid, drug information or medical issues your GP can be a great place to start.

Have a great New Years Eve.

Dr George

No comments yet.

Leave a Reply